September  2017, 7(3): 325-344. doi: 10.3934/naco.2017021

Analysis of optimal boundary control for a three-dimensional reaction-diffusion system

1. 

Zhuhai College of Jilin University, Zhuhai, China

2. 

School of Science, Curtin University, Australia

3. 

Department of Mathematics and Statistics, Curtin University, Australia

4. 

School of Business, National University of Singapore, Singapore

5. 

Business School, Nankai University, Tianjin, China

* Corresponding author

The reviewing process of the paper was handled by Shengjie Li as Guest Editor

Received  April 2016 Revised  May 2017 Published  July 2017

Fund Project: This work is partially supported by Australian Research Council Grant DP160102189 and by a grant from Curtin University, Australia.

This paper is concerned with optimal boundary control of a three dimensional reaction-diffusion system in a more general form than what has been presented in the literature. The state equations are analyzed and the optimal control problem is investigated. Necessary and sufficient optimality conditions are derived. The model is widely applicable due to its generality. Some examples in applications are discussed.

Citation: Wanli Yang, Jie Sun, Su Zhang. Analysis of optimal boundary control for a three-dimensional reaction-diffusion system. Numerical Algebra, Control & Optimization, 2017, 7 (3) : 325-344. doi: 10.3934/naco.2017021
References:
[1]

W. BarthelC. John and F. Tröltzsch, Optimal boundary control of a system of reaction diffusion equations, Z. Angew. Math. Mech., 90 (2010), 966-982.  doi: 10.1002/zamm.200900359.  Google Scholar

[2]

E. Casas, Pontryagin's principle for state-constrained boundary control problems of semilinear parabolic equations, SIAM J. Control Optim., 35 (1997), 1297-1327.  doi: 10.1137/S0363012995283637.  Google Scholar

[3]

E. Casas and F. Tröltzsch, Second order optimality conditions and their role in PDE control, Jahresbericht der Deutschen Mathematiker-Vereinigung, 117 (2015), 3-44.  doi: 10.1365/s13291-014-0109-3.  Google Scholar

[4]

Z. Chen and K. H. Hoffmann, Numerical solutions of the optimal control problem governed by a phase field model, in Estimation and Control of Distributed Parameter Systems (eds W. Desch, F. Kappel and K. Kunisch), ISNM Vol. 100, Birkhäuser Verlag, Basel, (1991), 79–97. doi: 10.1007/978-3-0348-6418-3_5.  Google Scholar

[5]

L. C. Evans, Partial Differential Equations, in: Graduate Studies in Mathematics, vol. 19, American Mathematical Society, Providence, Rhode Island, 1998.  Google Scholar

[6]

R. Griesse, Parametric Sensitivity Analysis for Control-Constrained Optimal Control Problems Governed by Systems of Parabolic Partial Differential Equations, PhD thesis, University of Bayreuth, Bayreuth, 2003. Google Scholar

[7]

R. Griesse and S. Volkwein, A primal-dual active set strategy for optimal boundary control of a nonlinear reaction-diffusion system, SIAM J. Control Optim., 44 (2005), 467-494.  doi: 10.1137/S0363012903438696.  Google Scholar

[8]

R. Griesse and S. Volkwein, Parametric sensitivity analysis for optimal boundary control of a 3D reaction-diffusion system, in: Large-Scale Nonlinear Optimization Nonconvex Optimization and its Applications, 83 (2006), 127–149. doi: 10.1007/0-387-30065-1_9.  Google Scholar

[9]

M. Heinkenschloss, The numerical solution of a control problem governed by a phase field model, Optim. Methods Software, 7 (1997), 211-263.  doi: 10.1080/10556789708805656.  Google Scholar

[10]

M. Heinkenschloss and E. W. Sachs, Numerical solution of a constrained control problem for a phase field model, in Control and Estimation of Distributed Parameter Systems (eds. W. Desch, F. Kappel and K. Kunisch), ISNM Vol. 118, Birkhäuser Verlag, Basel, (1994), 171–188.  Google Scholar

[11]

M. Hintz, R. Pinnau and M. Ulbrich, Optimization with PDF Constraints, Springer, 2009. Google Scholar

[12]

Y. JiangY. He and J. Sun, Proximal analysis and the minimal time function of a class of semilinear control systems, J. Optim. Theory. Appl., 169 (2016), 784-800.  doi: 10.1007/s10957-015-0848-z.  Google Scholar

[13]

C. V. Pao, On nonlinear reaction-diffusion systems, J. Math. Anal. Appl., 87 (1982), 165-198.  doi: 10.1016/0022-247X(82)90160-3.  Google Scholar

[14]

J. P. Raymond and H. Zidani, Hamiltonian Pontryagin's principles for control problems governed by semilinear parabolic equations, Appl. Math. Optim., 39 (1999), 143-177.  doi: 10.1007/s002459900102.  Google Scholar

[15]

E. Sachs, A parabolic control problem with a boundary condition of the Stefan-Boltzman type, Z. Angew. Math. Mech., 58 (1978), 443-449.  doi: 10.1002/zamm.19780581005.  Google Scholar

[16]

F. Tröltzsch, Optimal Control of Partial Differential Equations - Theory, Methods and Applications, in: Graduate Studies in Mathematics, Vol. 112, American Mathematical Society, Providence, 2010. doi: 10.1090/gsm/112.  Google Scholar

show all references

References:
[1]

W. BarthelC. John and F. Tröltzsch, Optimal boundary control of a system of reaction diffusion equations, Z. Angew. Math. Mech., 90 (2010), 966-982.  doi: 10.1002/zamm.200900359.  Google Scholar

[2]

E. Casas, Pontryagin's principle for state-constrained boundary control problems of semilinear parabolic equations, SIAM J. Control Optim., 35 (1997), 1297-1327.  doi: 10.1137/S0363012995283637.  Google Scholar

[3]

E. Casas and F. Tröltzsch, Second order optimality conditions and their role in PDE control, Jahresbericht der Deutschen Mathematiker-Vereinigung, 117 (2015), 3-44.  doi: 10.1365/s13291-014-0109-3.  Google Scholar

[4]

Z. Chen and K. H. Hoffmann, Numerical solutions of the optimal control problem governed by a phase field model, in Estimation and Control of Distributed Parameter Systems (eds W. Desch, F. Kappel and K. Kunisch), ISNM Vol. 100, Birkhäuser Verlag, Basel, (1991), 79–97. doi: 10.1007/978-3-0348-6418-3_5.  Google Scholar

[5]

L. C. Evans, Partial Differential Equations, in: Graduate Studies in Mathematics, vol. 19, American Mathematical Society, Providence, Rhode Island, 1998.  Google Scholar

[6]

R. Griesse, Parametric Sensitivity Analysis for Control-Constrained Optimal Control Problems Governed by Systems of Parabolic Partial Differential Equations, PhD thesis, University of Bayreuth, Bayreuth, 2003. Google Scholar

[7]

R. Griesse and S. Volkwein, A primal-dual active set strategy for optimal boundary control of a nonlinear reaction-diffusion system, SIAM J. Control Optim., 44 (2005), 467-494.  doi: 10.1137/S0363012903438696.  Google Scholar

[8]

R. Griesse and S. Volkwein, Parametric sensitivity analysis for optimal boundary control of a 3D reaction-diffusion system, in: Large-Scale Nonlinear Optimization Nonconvex Optimization and its Applications, 83 (2006), 127–149. doi: 10.1007/0-387-30065-1_9.  Google Scholar

[9]

M. Heinkenschloss, The numerical solution of a control problem governed by a phase field model, Optim. Methods Software, 7 (1997), 211-263.  doi: 10.1080/10556789708805656.  Google Scholar

[10]

M. Heinkenschloss and E. W. Sachs, Numerical solution of a constrained control problem for a phase field model, in Control and Estimation of Distributed Parameter Systems (eds. W. Desch, F. Kappel and K. Kunisch), ISNM Vol. 118, Birkhäuser Verlag, Basel, (1994), 171–188.  Google Scholar

[11]

M. Hintz, R. Pinnau and M. Ulbrich, Optimization with PDF Constraints, Springer, 2009. Google Scholar

[12]

Y. JiangY. He and J. Sun, Proximal analysis and the minimal time function of a class of semilinear control systems, J. Optim. Theory. Appl., 169 (2016), 784-800.  doi: 10.1007/s10957-015-0848-z.  Google Scholar

[13]

C. V. Pao, On nonlinear reaction-diffusion systems, J. Math. Anal. Appl., 87 (1982), 165-198.  doi: 10.1016/0022-247X(82)90160-3.  Google Scholar

[14]

J. P. Raymond and H. Zidani, Hamiltonian Pontryagin's principles for control problems governed by semilinear parabolic equations, Appl. Math. Optim., 39 (1999), 143-177.  doi: 10.1007/s002459900102.  Google Scholar

[15]

E. Sachs, A parabolic control problem with a boundary condition of the Stefan-Boltzman type, Z. Angew. Math. Mech., 58 (1978), 443-449.  doi: 10.1002/zamm.19780581005.  Google Scholar

[16]

F. Tröltzsch, Optimal Control of Partial Differential Equations - Theory, Methods and Applications, in: Graduate Studies in Mathematics, Vol. 112, American Mathematical Society, Providence, 2010. doi: 10.1090/gsm/112.  Google Scholar

[1]

Thomas I. Seidman. Interface conditions for a singular reaction-diffusion system. Discrete & Continuous Dynamical Systems - S, 2009, 2 (3) : 631-643. doi: 10.3934/dcdss.2009.2.631

[2]

Thomas I. Seidman. Optimal control of a diffusion/reaction/switching system. Evolution Equations & Control Theory, 2013, 2 (4) : 723-731. doi: 10.3934/eect.2013.2.723

[3]

Heather Finotti, Suzanne Lenhart, Tuoc Van Phan. Optimal control of advective direction in reaction-diffusion population models. Evolution Equations & Control Theory, 2012, 1 (1) : 81-107. doi: 10.3934/eect.2012.1.81

[4]

Ciro D'Apice, Olha P. Kupenko, Rosanna Manzo. On boundary optimal control problem for an arterial system: First-order optimality conditions. Networks & Heterogeneous Media, 2018, 13 (4) : 585-607. doi: 10.3934/nhm.2018027

[5]

Narcisa Apreutesei, Vitaly Volpert. Reaction-diffusion waves with nonlinear boundary conditions. Networks & Heterogeneous Media, 2013, 8 (1) : 23-35. doi: 10.3934/nhm.2013.8.23

[6]

Lucas Bonifacius, Ira Neitzel. Second order optimality conditions for optimal control of quasilinear parabolic equations. Mathematical Control & Related Fields, 2018, 8 (1) : 1-34. doi: 10.3934/mcrf.2018001

[7]

Sofia O. Lopes, Fernando A. C. C. Fontes, Maria do Rosário de Pinho. On constraint qualifications for nondegenerate necessary conditions of optimality applied to optimal control problems. Discrete & Continuous Dynamical Systems - A, 2011, 29 (2) : 559-575. doi: 10.3934/dcds.2011.29.559

[8]

Jifa Jiang, Junping Shi. Dynamics of a reaction-diffusion system of autocatalytic chemical reaction. Discrete & Continuous Dynamical Systems - A, 2008, 21 (1) : 245-258. doi: 10.3934/dcds.2008.21.245

[9]

Shin-Ichiro Ei, Toshio Ishimoto. Effect of boundary conditions on the dynamics of a pulse solution for reaction-diffusion systems. Networks & Heterogeneous Media, 2013, 8 (1) : 191-209. doi: 10.3934/nhm.2013.8.191

[10]

Jihoon Lee, Vu Manh Toi. Attractors for a class of delayed reaction-diffusion equations with dynamic boundary conditions. Discrete & Continuous Dynamical Systems - B, 2020, 25 (8) : 3135-3152. doi: 10.3934/dcdsb.2020054

[11]

Jianxiong Ye, An Li. Necessary optimality conditions for nonautonomous optimal control problems and its applications to bilevel optimal control. Journal of Industrial & Management Optimization, 2019, 15 (3) : 1399-1419. doi: 10.3934/jimo.2018101

[12]

Vaibhav Mehandiratta, Mani Mehra, Günter Leugering. Fractional optimal control problems on a star graph: Optimality system and numerical solution. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020033

[13]

Vladimir V. Chepyzhov, Mark I. Vishik. Trajectory attractor for reaction-diffusion system with diffusion coefficient vanishing in time. Discrete & Continuous Dynamical Systems - A, 2010, 27 (4) : 1493-1509. doi: 10.3934/dcds.2010.27.1493

[14]

Heinz Schättler, Urszula Ledzewicz, Helmut Maurer. Sufficient conditions for strong local optimality in optimal control problems with $L_{2}$-type objectives and control constraints. Discrete & Continuous Dynamical Systems - B, 2014, 19 (8) : 2657-2679. doi: 10.3934/dcdsb.2014.19.2657

[15]

Sze-Bi Hsu, Junping Shi, Feng-Bin Wang. Further studies of a reaction-diffusion system for an unstirred chemostat with internal storage. Discrete & Continuous Dynamical Systems - B, 2014, 19 (10) : 3169-3189. doi: 10.3934/dcdsb.2014.19.3169

[16]

Nicolas Bacaër, Cheikh Sokhna. A reaction-diffusion system modeling the spread of resistance to an antimalarial drug. Mathematical Biosciences & Engineering, 2005, 2 (2) : 227-238. doi: 10.3934/mbe.2005.2.227

[17]

W. E. Fitzgibbon, M. Langlais, J.J. Morgan. A reaction-diffusion system modeling direct and indirect transmission of diseases. Discrete & Continuous Dynamical Systems - B, 2004, 4 (4) : 893-910. doi: 10.3934/dcdsb.2004.4.893

[18]

José-Francisco Rodrigues, Lisa Santos. On a constrained reaction-diffusion system related to multiphase problems. Discrete & Continuous Dynamical Systems - A, 2009, 25 (1) : 299-319. doi: 10.3934/dcds.2009.25.299

[19]

Haomin Huang, Mingxin Wang. The reaction-diffusion system for an SIR epidemic model with a free boundary. Discrete & Continuous Dynamical Systems - B, 2015, 20 (7) : 2039-2050. doi: 10.3934/dcdsb.2015.20.2039

[20]

Sebastian Aniţa, Vincenzo Capasso. Stabilization of a reaction-diffusion system modelling malaria transmission. Discrete & Continuous Dynamical Systems - B, 2012, 17 (6) : 1673-1684. doi: 10.3934/dcdsb.2012.17.1673

 Impact Factor: 

Article outline

[Back to Top]